Louisiana, 2014

Flash Flood in Louisiana, September 5, 2014

September 5, 2014 · NWS JAN · 1 event in 1 county or zone

Showers and storms developed in a moist airmass which led to numerous instances of flash flooding across the area. Some strong to severe storms also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and storms developed in a moist airmass which led to numerous instances of flash flooding across the area. Some strong to severe storms also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 5, 2:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 5, 2:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT FRI SEP 5 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
WATER VAPOR IMAGERY WAS INDICATING A MID LEVEL SHORTWAVE OVER THE
ARKLAMISS. WARM ADVECTION...2 INCH PLUS PWATS AND ASCENT OVER THE
REGION WITH MIDLEVEL WET BULB ZERO LEVELS WAS ALLOWING WARM RAIN
PROCESSES IN SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION.

FOR THIS AFTERNOON INTO TONIGHT...EXPECT THE CONVECTION TO CONTINUE
WITH SOME POTENTIAL OF SOME LOCALLY HEAVY DOWNPOURS IN SLOW MOVING
STORMS WITH SOME ASSOCIATED OUTFLOW BOUNDARIES. EXPECT THE ACTIVITY
TO WANE BY 00-03Z WITH SOME ISOLATED COVERAGE ACROSS THE AREA ENDING
BY 04Z. THIS WAS VERIFIED BY NATIONAL AND LOCAL WRF MODELS. THERE IS
ALSO SOME POTENTIAL FOR SOME PATCHY FOG IN THE EAST AND SOUTHEAST.
WILL LET THE EVENING SHIFT TAKE ANOTHER LOOK AT THAT PROSPECT. WILL
LEAVE IT OUT OF THE GRIDS FOR NOW. EXPECT THE SHORT WAVE TO MOVE
WEST OF THE REGION BY EARLY SATURDAY.

FOR SATURDAY INTO SUNDAY NIGHT...A WEAK FRONT WILL MOVE INTO THE
REGION ON SATURDAY NIGHT INTO SUNDAY. ONCE AGAIN PWATS AROUND 2
INCHES WITH GOOD MOISTURE CONVERGENCE AROUND THE FRONTAL BOUNDARY
WILL PROVIDE DECENT FOCUS FOR SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS MAY BRING SOME LOCALLY HEAVY RAINFALL WITH LIGHT CORFIDI
VECTORS ON SATURDAY. DO NOT SEE ANY ORGANIZED UPDRAFTS FOR ANY REAL
SEVERE POTENTIAL FOR NOW. SO WILL KEEP THE HWO CLEAR. OUR CHANCES OF
RAIN WILL DECREASE FROM THE NORTH ON SUNDAY INTO SUNDAY NIGHT AS WE
GET SOME MIDLEVEL DRYING BEHIND THE WEAK FRONT. WE MAY GET SOME MID
60S DEWPOINTS IN THE NORTHWEST DELTA REGION ON SUNDAY.

AS FAR AS TEMPS ARE CONCERN WENT CLOSE TO A MET AND MAV BLEND FOR
NIGHTLY MILDER LOWS. FOR DAILY HIGHS WENT CLOSE TO A COOLER MET GUIDANCE
FOR SATURDAY AND SUNDAY ESP FOR SATURDAY WITH MORE RAIN POTENTIAL.
AS FAR AS POPS ARE CONCERN WENT GENERALLY CLOSE TO GMOS GUIDANCE.

.LONG TERM...MONDAY THROUGH FRIDAY...THIS PERIOD WILL FEATURE ONE COLD
FRONT ACROSS THE CWA. THE STRONGER COLD FRONT WILL ARRIVE THURSDAY.
ON MONDAY OUR CWA WILL BE ON THE EASTERN PERIPHERY OF A FLATTEN MEAN
RIDGE WITH A 591 DAM HIGH OVER THE SOUTHERN PLAINS WITH A >1020MB
SURFACE HIGH CENTERED OVER THE NEW ENGLAND STATES. MODELS ARE IN
GOOD AGREEMENT THAT THE COLD FRONT WILL PUSH SOUTH OF OUR SOUTHERN
ZONES AND THEN STALL OVER THE GULF COAST BY MONDAY.  THE RATHER FLAT
MID LEVEL RIDGE WILL REMAIN OVER OUR REGION THROUGH WEDNESDAY. A
SURFACE LOW WILL DEVELOP OVER THE CENTRAL PLAINS TUESDAY AND A WEAK
SURFACE RIDGE WILL BEGIN NOSING WEST OVER THE NORTHERN GULF. THIS
WILL RESULT IN RETURN FLOW TUESDAY AND WEDNESDAY WORKING TO INCREASE
DEEP MOISTURE BACK OVER OUR WHOLE CWA. SLIGHTLY WARMER THAN NORMAL
TEMPERATURES ARE EXPECTED TUESDAY AND WEDNESDAY. THE WARMER
TEMPERATURES WILL COMBINE WITH THE MOISTURE INCREASE FOR DIURNAL
ISOLATED TO SCATTERED COVERAGE OF STORMS EACH DAY. BY THURSDAY THE
SURFACE LOW OVER THE CENTRAL PLAINS WILL HAVE MOVED NORTHEAST OVER
THE NEW ENGLAND STATES IN RESPONSE TO A SHORTWAVE TROUGH DROPPING
OVER THE CENTRAL CONUS. THIS SHORTWAVE WILL HELP SUPPORT A STRONGER
COLD FRONT THAT WILL MOVE INTO OUR CWA THURSDAY AND BRING THE NEXT
BEST CHANCE FOR WIDESPREAD RAIN. THE COLD FRONT WILL SHIFT SOUTH OF
OUR CWA FRIDAY AND THIS WILL BRING COOLER AND DRIER WEATHER BY
FRIDAY NIGHT. /22/

&&
.AVIATION...FOCUS FOR THE REMAINDER OF AFTERNOON WILL BE ON THE
CONVECTION. IT WAS TOUGH TO PUT TIGHTER TIMING ON THE ACTIVITY
EARLIER...JUST DECIDED TO USE VC WORDING AND UPDATE AS NEEDED. THAT
STILL SEEMS TO FIT THE SITUATION. EXPECT SOME RESTRICTIONS WITH ANY
SITE IMPACTED BY STORMS WITH A RETURN TO VFR AFTER ANY HAS PASSED
BY. A GOOD PART OF THE EVENING WILL BE VFR...BUT DUE TO LIKELY
LINGERING WET GROUND CONDITIONS...MVFR VIS ARE ANTICIPATED AFTER
08-10Z WITH A TREND TO VFR BY 14Z. LOOK FOR INCREASING SHRA/TSRA
CHANCES AGAIN FOR SAT AFTERNOON. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  88  71  88 /  39  41  36  30
MERIDIAN      68  88  70  89 /  45  45  38  35
VICKSBURG     68  91  71  87 /  28  35  40  26
HATTIESBURG   71  91  73  90 /  34  49  33  45
NATCHEZ       70  89  72  87 /  26  45  30  33
GREENVILLE    71  87  70  85 /  20  26  39  19
GREENWOOD     70  88  72  87 /  31  31  36  21

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/CME/22
Hazardous weather outlook, Sep 5, 1:11 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT FRI SEP 5 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
211 PM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

CME

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Sep 5, 11:05 AM CST, 4 hours 55 minutes before
LAZ024-051735-
CATAHOULA LA-
1205 PM CDT FRI SEP 5 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1205 PM CDT FRI SEP 5 2014

...STRONG STORM MOVING SOUTHWEST OF HARRISONBURG...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES WEST OF WALLACE RIDGE AT 1205 PM CDT...MOVING
SOUTHWEST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL CATAHOULA PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3182 9181 3171 9176 3158 9201 3175 9202
TIME...MOT...LOC 1705Z 054DEG 10KT 3172 9189

DL
Special weather statement, Sep 5, 3:07 PM CST, 53 minutes before
MSZ055-052135-
SIMPSON MS-
407 PM CDT FRI SEP 5 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
407 PM CDT FRI SEP 5 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF SHIVERS AT 407 PM
CDT...MOVING NORTHWEST AT 10 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN SIMPSON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3193 9014 3200 9003 3183 8987 3177 9004
TIME...MOT...LOC 2107Z 148DEG 8KT 3184 9001

DHB

The radar

The Jackson/Brandon,MS radar (KDGX), 168 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Richland

When
September 5, 4:00 PM CST to 4:30 PM CST
Where
Richland County, 0.9 mi SE of Rayville Muni Arpt to 1.14 mi S of Rayville
Cause
Heavy Rain
Property damage
$1,000
Reported by
COOP Observer
Coordinates
32.470, -91.760

Street flooding occurred in Rayville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537027.